Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 14, 2019, 7:50 AM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 7:50 AM PST (15:50 UTC)
- Expired
- Feb 14, 2019, 10:45 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 8:08 AM PST | FLOOD | 3 Nnw Riverside, CA | SWIFT WATER RESCUE AT CEDAR AVE AND EL RIVINO RD. |
| Feb 14, 8:17 AM PST | FLASH FLOOD | 1 Wnw Beaumont, CA | CALTRANS REPORTS THE DRY CREEK UNDER I-10 BY OAK VALLEY IS FLOODED. THE RIDGE FEELING THE CREEK HAS HAD A 24-HR RAINFALL OF 6 INCHES. |
| Feb 14, 8:20 AM PST | HEAVY RAIN 1.62 | 2 S Hemet, CA | STORM TOTAL SO FAR REPORTED BY SPOTTER. |
| Feb 14, 8:25 AM PST | HEAVY RAIN 9.41 | 2 Wsw Forest Falls, CA | 9.41 INCHES STORM TOTAL (PAST 30 HOURS) AT YUCAIPA RIDGE. |
| Feb 14, 8:28 AM PST | FLOOD | 2 Ese San Bernardino, CA | HELICOPTER WATER RESCUE ON THE SANTA ANA RIVER. 2 PEOPLE WERE PULLED OUT OF THE RIVER. |
| Feb 14, 9:12 AM PST | FLOOD | 6 Sse Chino, CA | CALTRANS REPORTED AN EMERGENCY CLOSURE ON SR-83 FROM POMONA RINCON TO PINE AVE., IN CHINO DUE TO FLOODING. ROAD WILL BE CLOSED FOR AN UNKNOWN DURATION. |
| Feb 14, 9:16 AM PST | HEAVY RAIN 2.2 | Lucerne Valley, CA | LUCERNE VALLEY SPOTTER REPORTED A 24-HR TOTAL OF 2.2 INCHES. |
| Feb 14, 9:16 AM PST | HEAVY RAIN 6 | 4 W Big Bear Lake, CA | STORM RELATED CLOSURES FROM CALTRANS. SR 18 FROM SNOW VALLEY TO BIG BEAR DAM SR 38 FROM VALLEY OF THE FALLS TO SEVEN OAKS ROAD SR 173 FROM SR 138 TO SUMMIT VALLEY ROAD SR 83 FROM SR 71 TO PINE AVENUE RUNNING SPRINGS UP TO 6 INCHES IN PAST 24 HOURS (RAIN). |
| Feb 14, 9:50 AM PST | FLASH FLOOD | 2 Wnw Cabazon, CA | CALTRANS REPORTS MUD AND FLOODING ON EASTBOUND 1-10 IN CABAZON. |
| Feb 14, 10:04 AM PST | FLOOD | 2 E Murrieta, CA | MURRIETA PD REPORTS THAT MURRIETA HOT SPRINGS ROAD IS CLOSED FROM JACKSON AVE TO WINCHESTER RD DUE TO FLOODING. |
| Feb 14, 10:07 AM PST | FLASH FLOOD | 1 Nw Cabazon, CA | BROADCAST MEDIA REPORT A WATER RESCUE IN CABAZON. TWO PEOPLE ARE TRAPPED ON THE ROOF OF A CAR. |
| Feb 14, 10:34 AM PST | FLASH FLOOD | Big Bear City, CA | REPORTS IN BIG BEAR OF FLOODING TO THE TOP OF THE TIRES OF SUVS. |
| Feb 14, 10:44 AM PST | HEAVY RAIN 4.27 | 5 Sse Temecula, CA | SPOTTER RIV099 REPORTED A 24-HR RAIN TOTAL OF 4.27 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WGUS56 KSGX 141550
FFWSGX
CAC065-071-141845-
/O.NEW.KSGX.FF.W.0008.190214T1550Z-190214T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
750 AM PST THU FEB 14 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 1045 AM PST
* At 746 AM PST, Doppler radar indicated heavy rain rates of
0.50 to 0.75 inches per hour across the Inland Empire and the
foothills of the San Bernaridno and Riverside county mountains.
This includes the Valley fire scar and major cities where flash
flooding will affect urban and rural areas. Creeks and streams
will have rapid rises due to the heavy rainfall on saturated
grounds. Many low lying areas on highways will be inundated with
water and streets will have waterflows. When flooded turn around
dont drown.
* Some locations that will likely experience flooding include...
Riverside, San Bernardino, Fontana, Moreno Valley, Ontario, Corona,
Victorville, Temecula, Rialto and Hesperia.
LAT...LON 3473 11643 3468 11651 3447 11640 3421 11644
3384 11685 3343 11692 3351 11741 3357 11740
3352 11751 3365 11742 3364 11742 3357 11739
3357 11738 3372 11732 3389 11765 3388 11765
3371 11753 3395 11779 3429 11764 3482 11767
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 7:30 AM PST, 20 minutes earlier.
Area forecast discussion, Feb 14, 7:30 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
730 AM PST Thu Feb 14 2019
.SYNOPSIS...
A strong atmospheric river will bring periods of heavy rainfall
today with showers decreasing from the northwest tonight. Through
Sunday night, additional rounds of mostly light showers are
possible with lower snow levels. Dry for Monday afternoon through
Tuesday night with colder nights and slowly warmer days. More
widespread showers are possible for Wednesday and Wednesday night.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Quick Update:
A wind advisory was issued for the coast and valleys. Wind gusts
picking up along the immediate coast with gusts to 40-45 mph. Over
the next few hours gusts could reach 50 mph near the immediate coast
which could cause tree and powerline damage. For the inland valleys
the gusts will not be quite as strong but still 35-40 mph possible
through early afternoon as the low level jet moves across the area.
Convective activity in these areas should aid in transporting some
of the wind down to the surface.
No other changes attm. Areas of heavy rain continue to impact much
of the area with several flood advisories in effect and a flash
flood warning is in effect for the Holy burn scar. The hi-res HRRR
is shifting the focus to the RIV and SD mountains later this morning
through this afternoon with rain rates continuing up to 1" per hour
there with continued concern for flash flooding. Heavy rain also
moving into the lower deserts which could cause additional flooding.
Previous Discussions:
SHORT TERM (Today through Saturday)... A strong Atmospheric River, a
Category 3 Atmospheric River on the new Scripps atmospheric river
scale, remains directed into Orange and San Diego Counties with both
the 18Z and 00Z GFS runs showing the moisture transport peaking
around 18Z (10 AM). Widespread moderate to heavy rain will continue
through this morning into the afternoon. Rain should decrease behind
the cold front which is expected to move south and eastward across
the area during the mid to late afternoon, moving east of the
deserts in the early evening. Strong gusty south to southwest winds
in the mountains will become westerly in the late afternoon and
early evening continuing into tonight.
There have been a few lightning strikes overnight, mostly well to
the southwest with a more recent strike southwest of the Rancho
Palos Verdes. There was also a spotter report of a lightning
strike near Alpine. Isolated thunder will remain a possibility
into the early afternoon.
Snow levels will remain above 9000 feet into this afternoon,
falling tonight behind the passage of the cold front to around
5000 to 5500 feet tonight with the snow level gradually lowering
through the weekend.
Showers are expected to decrease from the northwest during the
evening. A few light showers are possible for tonight into Friday
afternoon. Another round of mostly light showers is possible for
late Friday into Friday night and again late Saturday into Saturday
night.
Onshore flow will continue periods of stronger and gusty southwest
to west winds in the mountains at times.
Cooler than average high temperatures will continue with low
temperatures returning to near average for tonight and Friday
night.
&&
.LONG TERM (Sunday through Wednesday)...
A cold low pressure system from the north is expected to bring
more widespread showers with light to moderate precipitation for
late Sunday and Sunday night with snow levels falling to around
3000 feet.
Showers are expected to end early Monday with dry weather through
Tuesday night. Days will be slowly warmer. Nights will be colder
with patchy frost in portions of the inland valleys.
Another colder low pressure system from the northwest could bring
more showers for Wednesday and Wednesday night. The models show
more precipitation with this system with moderate impacts
possible.
&&
.AVIATION...
131000Z...RA with cigs varying between 600-1500 feet msl, vis 1-5SM,
and terrain obscured through 22Z. Cigs/vis not quite as low in the
deserts. Southerly winds 20-30 knots with gusts to 40 knots will
produce strong up/downdrafts over and north/east of mountains
through this evening. Improving conditions especially near the coast
after 22-00Z with cigs around 1000-2500 feet msl and vis only
locally 3-5SM in SHRA. Areas of terrain to remain obscured.
&&
.MARINE...
Southeast winds 20-25 kt with gusts to 30 kt will gradually turn
southwest this afternoon, before decreasing and turning westerly
late this afternoon. A Small Craft Advisory is in effect through 4
PM today. Rain through the afternoon, with a slight chance of a
thunderstorm this afternoon. Winds and swell from the northwest
will increase late Friday and could produce hazardous conditions
intermittently through the weekend.
&&
.HYDROLOGY...
A strong Atmospheric River will continue heavy rainfall into the
afternoon, decreasing from the northwest during the late afternoon
and early evening with the passage of a cold front. Showers will
decrease from the northwest tonight. Isolated thunderstorms are
also possible into this afternoon. Additional rainfall will range
from 1.5 to 2 inches near the coast to 4 to 6 inches in the
mountains with local amounts to around 8 inches. Additional
rainfall of 0.50 to 1.0 inch is expected for the deserts. The
greatest rainfall in a few locations in the mountains will likely
exceed 10 inches for the storm. Storm total rainfall will likely
exceed 10 inches in the wettest mountain locations.
Hourly rainfall rates of 0.5 to 1.0 inch are possible, especially
in the mountains. Widespread urban and small stream flooding is
likely with flash flooding possible. A flood warning is in effect
for the San Diego and Santa Margarita Rivers with the rivers
expected to exceed flood stage by early evening and crest tonight.
A few lighter showers are possible for late tonight into Friday
with another round of more widespread showers possible for late
Friday into Friday night and yet another round of more widespread
showers for late Saturday into Saturday night. Snow levels will
remain above 8000 feet through today with snow levels for 4500 to
5000 feet for late Friday and Friday night, lowering to 4000 to
4500 feet for Saturday, and 3500 to 4000 feet for Saturday night.
&&
.CLIMATE...
The precipitable water value of 1.68 inches for the NKX sounding
this morning was not only the the highest ever for San Diego in
February, but the highest ever for the November through May period.
The previous record for February was 1.34 inches on the 28th in
2006. Soundings for NZY/SAN/NKX go back to 1948. The 1.68 inches for
this morning is 379 percent of normal for the date.
&&
.SKYWARN...
Skywarn activation requested through this afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Saturday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY/CLIMATE...17/JMB
AVIATION/MARINE...MMIn the hours before
Local storm report, Feb 14, 6:00 AM PST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD 4 N SAN DIEGO 32.77N 117.16W
02/14/2019 SAN DIEGO CA BROADCAST MEDIA
BROADCAST MEDIA REPORTS AVENIDA DEL RIO NEAR
FASHION VALLEY MALL IS CLOSED DUE TO
FLOODING.
&&
SCLocal storm report, Feb 14, 6:56 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
656 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM DEBRIS FLOW 1 W BIG BEAR LAKE 34.24N 116.96W
02/14/2019 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS REPORTS HIGHWAY 18 FROM SNOW VALLEY
TO BIG BEAR DAM IS CLOSED FOR AN UNKNOWN
DURATION DUE TO ROCKS, MUD AND DEBRIS IN THE
LANES.
&&
SCLocal storm report, Feb 14, 7:05 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
705 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 4 W LAKE ELSINORE 33.68N 117.39W
02/14/2019 RIVERSIDE CA DEPT OF HIGHWAYS
ALVARADO STREET BETWEEN COPLASA ST AND PAYNE
ST IS CLOSED DUE TO FLOODING.
&&
SCLocal storm report, Feb 14, 7:13 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
713 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HEAVY RAIN 5 W RAMONA 33.03N 116.95W
02/14/2019 M2.08 INCH SAN DIEGO CA TRAINED SPOTTER
2.08 INCHES SO FAR REPORTED BY SPOTTER.
&&
AOTLocal storm report, Feb 14, 7:14 AM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
714 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM FLOOD 6 WSW TEMECULA 33.46N 117.25W
02/14/2019 RIVERSIDE CA DEPT OF HIGHWAYS
CALTRANS REPORTS SANDIA CREEK CROSSING IS
FLOODED.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:32 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 35 hr |
| Feb 14, 3:10 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 9 hr |
| Feb 14, 3:17 AM PST | Areal Flood Advisory | SGX | San Diego | 9 hr |
| Feb 14, 5:41 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 5 hr |
| Feb 14, 7:39 AM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 8:08 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 8:56 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 9:51 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 10:16 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Diego | 20 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Bernardino | 30 hr |
| Feb 14, 10:49 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Feb 14, 10:59 AM PST | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
| Feb 14, 10:59 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 12:48 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 1:56 PM PST | Areal Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 2:04 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 3 days |
| Feb 14, 2:12 PM PST | Areal Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.